Renal Case #2
by Margaret McDougal, M.D., Ph.D. (c) 1997
used with permission
edited by Michael
- A 40 year old black man with
end-stage renal disease requiring dialysis for 6
years receives a cadaveric kidney transplant.
- Post-transplant, he has some
problems with rejection, requiring large doses of
steroids for control.
- He is discharged from the hospital
3 weeks after transplantation with a serum
creatinine of 2.6 mg/dL.
- His discharge medications include
cyclosporine (Sandimmune, Neoral), azathioprine
(Imuran), prednisone, furosemide (Lasix), amlodipine
(Norvasc), and acyclovir.
- His BP is 140/86 and his weight is
- Post-transplant care occurs
smoothly for several months, except that you
notice that he is gaining weight.
- Four months after transplantation,
his weight is 90 kg, his BP is 160/96, he has 2+
peripheral edema, his serum creatinine is 3.0
mg/dL, and his fasting serum glucose is 210
mg/dL. In addition, he has developed an upper
respiratory infection with a dry cough and fever.
What has happened to this patient?
How could his medications have contributed to the problems he now